Kansas, 2001

Damaging Winds in Kansas, June 14, 2001

June 14, 2001 · NWS TOP · 5 events in 2 counties and zones

Thunderstorms developed over east central Kansas early in the afternoon of the 14th. Many became severe and produced numerous reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over east central Kansas early in the afternoon of the 14th. Many became severe and produced numerous reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 14, 2:10 AM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Jun 14, 2:10 AM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CDT THU JUN 14 2001

PRECIP ACROSS THE CWA TODAY AND TEMPERATURES THROUGH FRIDAY ARE THE
MAIN FORECAST CONCERNS...

COLD FRONT NOW MOVING THROUGH CENTRAL KANSAS WILL CONTINUE
TO PROGRESS EASTWARD ACROSS THE REMAINDER OF THE CWA TODAY AS STRONG
VORT MAX LIFTS NORTHEAST OUT OF COLORADO ACROSS KS. AS THIS WAVE
LIFTS OUT IT WILL ALLOW SFC LOW TO MOVE NORTHEAST...BUT WILL ALSO
ALLOW FOR MORE CONVECTION TO REDEVELOP ALONG SOUTHERN PORTIONS OF
CURRENT CONVECTION OVER CENTRAL KANSAS. THIS SHOULD BE MAINLY IN THE
MORNING OVER THE WESTERN 1/2 OF THE CWA WITH NEW DEVELOPMENT LIKELY
TAKING PLACE ALONG THE FRONT OVER THE EAST BY AFTERNOON.

ALL MODELS THEN PUSH PRECIP EAST OF THE CWA BY EVENING WITH CLEARING
SKIES. CURRENT FORECAST ALREADY HAS THIS TREND AND WILL CONTINUE
WITH IT. WILL KEEP HIGHS TODAY FROM THE LOWER 80S NORTHCENTRAL TO
THE MIDDLE TO UPPER 80S EAST BEFORE THE ARRIVAL OF THE COLD FRONT.
MOSTLY CLEAR SKIES AND LIGHTER WINDS WILL ALLOW TEMPS TO FALL INTO
THE 50S MOST AREAS TONIGHT...THEN REBOUND INTO THE LOWER TO MIDDLE
80S ON FRIDAY WITH LOW LEVEL FLOW RETURNING TO THE SOUTHWEST ALL
AREAS BY AFTERNOON. THE WARMER TEMPS WILL BE IN THE NORTHCENTRAL
WHERE WINDS WILL COME AROUND TO THE SOUTHWEST QUICKER.

.TOP...NONE

In the hours before

Special weather statement, Jun 14, 11:01 AM CST, 1 hour 19 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1201 PM CDT THU JUN 14 2001

...SPOTTER ACTIVATION MAY BE NEEDED IN PORTIONS OF THE AREA THIS
AFTERNOON...

SEVERE THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON ACROSS
PORTIONS OF EASTCENTRAL KANSAS. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREAT.

THUNDERSTORMS MAY BECOME SEVERE ALONG AND EAST OF A LINE FROM
EMPORIA AND TOPEKA TO HIAWATHA. THE STORMS SHOULD MOVE EAST INTO
MISSOURI BY LATE AFTERNOON.

STORM SPOTTERS, EMERGENCY MANAGEMENT AGENCIES, LAW ENFORCEMENT
OFFICES AND OTHERS IN THIS AREA, SHOULD PREPARE NOW FOR THE
POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER INFORMATION.
THE THREAT OF SEVERE WEATHER, WILL BE ALONG AND AHEAD OF A COOL
FRONT, THAT WILL BE IN PLACE OVER NORTHCENTRAL KANSAS LATER TODAY AND
TONIGHT.

The radar

The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffey

When
June 14, 12:20 PM CST
Where
Coffey County, Le Roy
Measured
70 kt (81 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.083, -95.633

Thunderstorm Wind, Anderson

When
June 14, 12:30 PM CST
Where
Anderson County, Greely
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.367, -95.117

Thunderstorm Wind, Anderson

When
June 14, 12:30 PM CST
Where
Anderson County, 4 mi E of Westphalia
Measured
65 kt (75 mph)
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
38.183, -95.433

Strong winds damaged a garage and drove a beam through the wall of a house.

Thunderstorm Wind, Anderson

When
June 14, 12:40 PM CST
Where
Anderson County, Garnett
Measured
60 kt (69 mph)
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
38.283, -95.233

Strong winds damaged a car and blew down a tree on a van doing considerable damage.

Thunderstorm Wind, Anderson

When
June 14, 12:45 PM CST
Where
Anderson County, Garnett
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.283, -95.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249339, 5249340, 5249341, 5249342, 5249343.